Lithium & Odd Taste/Smell of Dairy Products
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Lithium & Odd Taste/Smell of Dairy Products


My doctor has put me on Lithium, which seems to working very well.  However, almost immediately I began experiencing an ODD "symptom" of the med therapy. I have been unable to eat or drink anything dairy related at all. No milk, butter, yogurt, cheese, pudding, etc. Not even in small doses. Within a day of taking the medication I began to notice a strange chemical like scent associated with anything dairy. The only way to explain it is my first thought when putting butter in a frying pan was that my roommate must have died her hair. It was that strong and of that nature. My fiancé bought some “non” butter product, which I can’t eat because it has milk in it. And even this weekend I had to turn back a platter of shrimp because it was basted in butter (this was when my fiancé thought it was all in my head until the waitress informed us that YES there was butter on the shrimp).

It has made eating difficult as I’ve can not tolerate the taste or the smell since this started, but the benefits outweigh the negative. But even my doctor is perplexed as to this reaction as well. I guess I am just curious as to whether or not anyone else has heard of this, experienced this and what it might mean?


Dear Madison -- 
Haven't heard of that one as such, but there's a well known tendency for people to taste a kind of metal taste from lithium; one of my patients said it was like having hurt your mouth and you could taste the blood.  Not too pleasant.  Although the one patient of mine who just absolutely ruled out lithium because of this (she was the one who described for me the "blood" thing) is now taking full dose lithium because we went through a bunch of other possibilities and nothing else was helping much; now she's doing a lot better on the lithium and I don't hear about the taste problem anymore.  So maybe this thing could get better over time?  Not sure.  I hope you're discovering wonderful novel Mediterranean foods without milk.  Good luck with that.  

Dr. Phelps

Published May, 2002 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?